Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 202, NWS Bismarck, ND

July 4, 2007Grant County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 4, 2007, 5:16 PM MDT for Grant County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2007, 5:16 PM MDT (23:16 UTC)
Expired
Jul 4, 2007, 6:15 PM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Grant County, ND

The radar

The Bismarck radar (KBIS), 84 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 042316
SVRBIS
NDC037-050015-
/O.NEW.KBIS.SV.W.0202.070704T2316Z-070705T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
516 PM MDT WED JUL 4 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 615 PM MDT

* AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ELGIN...OR ABOUT 54 MILES SOUTHWEST OF
  BISMARCK...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEIL AROUND 530 PM MDT...
  LEITH AND CARSON AROUND 540 PM MDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4654 10181 4647 10196 4611 10161 4629 10136

$$
TWH
3 follow-up statements
000 
WWUS53 KBIS 042328
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT WED JUL 4 2007

NDC037-050015-
/O.CON.KBIS.SV.W.0202.000000T0000Z-070705T0015Z/
GRANT ND-
526 PM MDT WED JUL 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL GRANT COUNTY...

AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR HEIL...OR ABOUT 53 MILES SOUTHWEST OF
BISMARCK...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEITH AROUND 535 PM MDT...

A SECOND SEVERE THUNDERSTORM HAD DEVELOPED TO THE WEST OF THE FIRST 
CELL. THIS THUNDERSTORM WILL MOVE OVER NEW LEIPZIG AROUND 530 PM MDT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING IS 
OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING CAN 
BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4647 10177 4643 10204 4611 10161 4629 10136

$$
TWH
000 
WWUS53 KBIS 042348
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT WED JUL 4 2007

NDC037-050015-
/O.CON.KBIS.SV.W.0202.000000T0000Z-070705T0015Z/
GRANT ND-
545 PM MDT WED JUL 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL GRANT COUNTY...

AT 541 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF HEIL...OR ABOUT 58 MILES
SOUTHEAST OF DICKINSON...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL GRANT COUNTY AROUND 600 PM MDT...
  RURAL SOUTHERN GRANT COUNTY AROUND 610 PM MDT...

THIS THUNDERSTORM PRODUCED PENNY SIZED HAIL AND WINDS IN EXCESS OF 
60 MPH IN THE TOWN OF NEW LIPZIG. A SECOND SEVERE THUNDERSTORM WAS 
LOCATED 4 MILES SOUTH OF HEIL. LARGE HAIL AND DAMAGING WINDS CAN 
ALSO BE EXPECTED WITH THIS STORM. IT WAS ALSO MOVING SOUTHEAST AT 25 
MPH.

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE 
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4642 10175 4634 10197 4619 10191 4611 10161
      4628 10142

$$
TWH
000 
WWUS53 KBIS 050017
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
716 PM CDT WED JUL 4 2007

NDC037-050026-
/O.EXP.KBIS.SV.W.0202.000000T0000Z-070705T0015Z/
GRANT ND-
616 PM MDT WED JUL 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT COUNTY EXPIRED 
AT 615 PM MDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

ANOTHER SEVERE THUNDERSTORM WARNING IS NOW IN EFFECT FOR EXTREME 
SOUTH CENTRAL GRANT COUNTY...AS WELL AS SOUTH CENTRAL SIOUX COUNTY. 
THIS WARNING REMAINS IN EFFECT UNTIL 7 PM MDT.

LAT...LON 4642 10175 4634 10197 4619 10191 4611 10161
      4628 10142

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:46 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 4, 1:46 PM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
246 PM CDT WED JUL 4 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
MODELS IN PRETTY GOOD AGREEMENT WITH BROAD SCALE FEATURES HOWEVER
DESPITE THE CU FIELDS DEVELOPING FOR EASTERN MONTANA AND SOUTHWEST
NORTH DAKOTA...QPF FIELDS GENERATED BY NAM SEEM OVERDONE. WILL USE
GFS FOR GRIDS.

WARM TEMPERATURES ARE AGAIN MAIN FEATURE. RIDGE CONTINUED TO BUILD
OVER NORTHERN ROCKIES AND NUMERICAL GUIDANCE INSISTS THAT
TEMPERATURES FOR FRIDAY AND SATURDAY WILL REACH INTO THE MIDDLE
90S CENTRAL AND UPPER 90S WEST. HAVE USED LIMIT TOOL TO KEEP MAX
TEMPERATURES GIRDS 2 DIGITS ONLY FOR NOW.

ENSEMBLE GFS AND MOST OTHER MODELS NOW A TAD FASTER WITH LEE
TROUGH DEVELOPING IN LEE OF NORTHERN CANADIAN ROCKIES MOVING
SOUTHEAST FASTER THAN YESTERDAYS MODELS EXCEPT THE 12Z GFS SO
EXPECT THE FRONTAL SYSTEM THROUGH COUNTY WARNING AREA BY SATURDAY
AFTERNOON. EXPECT BEST CHANCE OF PRECIPITATION TO BE ALONG FRONT
AND PAST AS WARM SECTOR SHOULD BE STRONGLY CAPPED WITH COOLER
TEMPERATURES ALOFT BEHIND FRONT AS HEIGHTS FALL THROUGH THE
EVENING HOURS.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
COOLER WEATHER RETURNS TO THE NORTHERN PLAINS THROUGHOUT THE
EXTENDED PERIOD AS THE UPPER LEVEL RIDGE IS REPLACED WITH A HUDSON
BAY LOW ALONG WITH NORTHWEST FLOW ALOFT OVER THE FORECAST AREA.
TEMPERATURES START OUT SUNDAY AND MONDAY NEAR SEASONAL...BUT THEN
COOL TO SLIGHTLY BELOW SEASONAL TUESDAY AND WEDNESDAY AS A COOL
CANADIAN HIGH PRESSURE CENTER PUSHES SOUTH INTO THE REGION. KEPT
IN SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT AS THE
SHORT TERM PERIOD SURFACE TROUGH MAKES ITS WAY SOUTH THROUGH THE
NORTHERN PLAINS. LEFT THE REMAINDER OF THE EXTENDED DRY WITH HARD
TO TIME AND PLACE EMBEDDED SHORT WAVES ROTATING AROUND THE HUDSON
BAY LOW AND THROUGH THE UPPER MIDWEST.

&&

.AVIATION...
AFTERNOON CU DEVELOPING OVER THE WEST CENTRAL AND SOUTHWEST ALONG
WITH A FEW ELEVATED SHOWERS. SKIES SHOULD CLEAR EARLY THIS EVENING
AS SURFACE TEMPERATURES COOL. VFR CIGS AND VIS EXPECTED OVER THE
NEXT 24 HOURS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HAW/NJH
Hazardous weather outlook, Jul 4, 3:03 AM MDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
403 AM CDT WED JUL 4 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-050915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
403 AM CDT WED JUL 4 2007 /303 AM MDT WED JUL 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WESTERN NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING AS A WEAK SURFACE TROUGH MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY AS A
COLD FRONT SLIDES SLOW SOUTHEAST ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.